Periods bearable but

by Lori
(Ivins, UT, USA)

I am 48 years old and the last five years or so my periods have become increasingly extremely heavy, with several large clots, etc. I got to the point that I had to wear "Depends" to manage the gushing flow and at the same time, use pads and tampons!

My doctor really wanted me to try the Mirena IUD for at least six months before consenting to a hysterectomy. The Mirena dispenses a small amount of Progesterone into the uterus. I finally did it and yes, my first period since the implant was much lighter (about half), which was VERY nice. But I also get surprise bleeding every other day or so, so its like a two week period, so far. (I've heard it takes a few months for everything to calm down).

But the main problem I'm having now is water retention! I feel SO big and bulky and like I can't move very fast. Finally, I found on here that it tells me fluid retention indeed is a side effect of progesterone! Now I know its not all in my head.

Glad for this website. Now I have another decision to make because feeling like this is almost as bad as the heavy periods. If I can get rid of the water with water pills, that will be okay. If not, out comes the IUD!

Comments for Periods bearable but

Click here to add your own comments

Oct 05, 2008
Periods bearable but
by: wray

Hi Lori Peri-menopause is a time when periods become very erratic, very light to very heavy, 2 weeks apart to 3 months apart. This is normal, although unpleasant!

I'm dismayed you were given the Mirena. It does NOT contain progesterone, but a synthetic version. It has very, many adverse side affects. Common (more than one in 100 women but less than one in 10) side effects can include:

bloating or swelling of your legs or ankles
weight gain
depression, nervousness or other mood changes
abdominal, pelvic or back pain
feeling sick (nausea)
spots (acne)
painful periods
increased vaginal discharge
inflammation of the neck of the womb (cervicitis)
tender, painful breasts
the Mirena coming out by itself

Natural progesterone does not cause water retention, in fact it's such a good diuretic it is now being given via IV transfusion to brain trauma victims to prevent the edema that forms. Please do not use water pills, they are also dangerous as they can deplete potassium levels. Rather have the Mirena removed and use natural progesterone. We do have a web page on peri-menopause which you might like to read:
Hope this helps, take care Wray

Nov 10, 2008
by: Anonymous

Half of the side effects listed in the previous post are not, in fact, Mirena side effects. For example, no weight gain.

Mirena can be exceptionally effective (see my post It may not be for everyone, but I was urged by my physician to give it at least three months for things to settle down. It has changed my life dramatically for the better and the only side-effect I have is aching breasts before my period, which I had more often than not before.

This is a much less invasive treatment than a hysterectomy, and well worth trying.

Nov 11, 2008
by: Wray

Hi there You say half the side effects listed are not Mirena side effects, but I merely took them from the information that comes with the Mirena!

See the web link I gave. My concern is it suppresses progesterone production and replaces it with a synthetic, which we certainly don't need. I agree a hysterectomy is very invasive and is not treating the cause only the symptom, as is the Mirena of course. Take care Wray

Jun 08, 2009
Period out of control
by: Anonymous

I haven't been having a period, just spotting, for about the last 6 months or so. Then last month, I had a period that started out heavy. It has lasted now for 4 weeks and is heavy with blood clots. Is this because of low level of progesterone? Would this therapy stop my period?

Jun 12, 2009
Period out of control
by: Wray

It's impossible to answer your question as I don't know how old you are. If in peri-menopause then this is quite normal, and yes it is due to both a low progesterone level and high oestrogen. If this is the case please have a look at our web page on peri-menopause, it explains what's happening and how to use progesterone to help. Take care, Wray.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone Therapy Home.

Search over 7,500 pages on this site...